Alert archive / Mississippi / Flash Flood Warnings in 2016

Flash Flood Warning 42, NWS New Orleans, LA

August 12, 2016Amite County, Pike County, Mississippi

NWS New Orleans, LA issued this flash flood warning at Aug 12, 2016, 4:19 AM CDT for Amite County, Pike County, Mississippi. It was in force for 116 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2016, 4:19 AM CDT (09:19 UTC)
Expired
Aug 12, 2016, 6:15 AM CDT
In force
116 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

Counties Amite County, MS, Pike County, MS

What was reported inside it

TimeReportWhereRemark
Aug 12, 6:13 AM CDTFLASH FLOODGloster, MSA SECTION OF PERRY ROAD IN GLOSTER HAS BEEN WASHED AWAY.
Aug 12, 6:13 AM CDTFLASH FLOODOsyka, MSINTERSTATE 55 HAS BEEN CLOSED DUE TO HIGH WATER. THE CITY OF OSYKA IS CUT OFF DUE TO FLOODING. EVACUATIONS ARE BEING ORDERED. NUMEROUS ROADS ARE UNDER WATER. WATER IN HOMES BEING REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 114 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 9.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2016-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 872 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2016-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
872 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted.

823 
WGUS54 KLIX 120919
FFWLIX
MSC005-113-121115-
/O.NEW.KLIX.FF.W.0042.160812T0919Z-160812T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
419 AM CDT FRI AUG 12 2016

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  AMITE COUNTY IN SOUTHERN MISSISSIPPI...
  PIKE COUNTY IN SOUTHERN MISSISSIPPI...

* UNTIL 615 AM CDT

* AT 418 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA IN THE VICINITY OF OSYKA AND
  GILLSBERG. AROUND THREE INCHES OF RAIN HAVE ALREADY FALLEN. FLASH
  FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MCCOMB...LIBERTY...MAGNOLIA...CENTREVILLE...GLOSTER...OSYKA...
  GILLSBERG AND MCCOMB AIRPORT.

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE IN THE
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3100 9026 3100 9106 3104 9106 3121 9103
      3123 9026

$$

24/RR
1 follow-up statement
994 
WGUS74 KLIX 121055
FFSLIX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
555 AM CDT FRI AUG 12 2016

MSC113-121056-
/O.CAN.KLIX.FF.W.0042.000000T0000Z-160812T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIKE MS-
555 AM CDT FRI AUG 12 2016

...THE FLASH FLOOD WARNING FOR PIKE COUNTY IS CANCELLED...

FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO
HEED ANY REMAINING ROAD CLOSURES. A FLASH FLOOD WATCH REMAINS IN
EFFECT THROUGH SATURDAY MORNING. 

LAT...LON 3116 9055 3100 9057 3100 9106 3121 9102
      3122 9055

$$

MSC005-121115-
/O.CON.KLIX.FF.W.0042.000000T0000Z-160812T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
AMITE MS-
555 AM CDT FRI AUG 12 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 AM CDT FOR
SOUTHERN AMITE COUNTY...

AT 546 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. THREE TO SIX INCHES OF RAIN HAVE
ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
LIBERTY...GLOSTER AND GILLSBERG. 

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.

&&

LAT...LON 3116 9055 3100 9057 3100 9106 3121 9102
      3122 9055

$$

24/RR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 11:26 PM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, Aug 11, 11:26 PM CDT, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1126 PM CDT THU AUG 11 2016

.AVIATION...
An upper level trough over the central Gulf coast region and a
broad and weak surface low over southern Mississippi will
continue to result in widespread shower and thunderstorm activity
during the TAF forecast period, especially after daybreak Friday.
This will result in occasional MVFR category conditions due to
both ceilings and vsbys, with locally lower conditions possible at
times. 11

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  75  82  72  82 /  70  80  60  70
BTR  75  81  73  81 /  80 100  80  70
ASD  78  83  72  88 /  90  90  70  70
MSY  78  81  73  87 /  80  90  70  70
GPT  78  84  74  88 /  80  80  60  60
PQL  78  85  73  88 /  70  90  50  60

&&

.LIX Watches/Warnings/Advisories...
LA...Flash Flood Watch through Saturday morning for LAZ034>037-039-
     040-046>050-056>072.

GM...Small Craft Advisory until 7 AM CDT Friday for GMZ555-557-572-
     575-577.

MS...Flash Flood Watch through Saturday morning for MSZ068>071-077-
     080>082.

GM...Small Craft Advisory until 7 AM CDT Friday for GMZ557-572-575-
     577.

&&
Hazardous weather outlook, Aug 11, 7:25 PM CDT, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NEW ORLEANS LA
725 PM CDT THU AUG 11 2016

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-121100-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER
LA OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON LOUISIANA OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT
20 NM-
COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA
RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
PORT FOURCHON LOUISIANA FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND
LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE-
WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-
ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-
UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
725 PM CDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA THROUGH
TONIGHT. THE PRIMARY THREAT WILL BE HEAVY RAINFALL AND A FLASH
FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTHEAST LOUISIANA AND
SOUTHERN MISSISSIPPI. A FEW THUNDERSTORMS COULD ALSO PRODUCE
FREQUENT LIGHTNING AND WIND GUSTS UP TO 40 MPH.

STRONG WINDS UP TO 20 KNOTS WILL LEAD TO HAZARDOUS CONDITIONS
OVER THE COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN FRIDAY
WITH SLIGHTLY LESS COVERAGE OVER THE WEEKEND. HEAVY RAINFALL WILL
BE THE MAIN THREAT THROUGH AT LEAST THE EARLY WEEKEND AND THE
FLASH FLOOD WATCH WILL REMAIN IN EFFECT THROUGH AT LEAST SATURDAY
MORNING. A FEW STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
FREQUENT LIGHTNING AND WIND GUSTS UP TO 40 MPH.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY
MONDAY THROUGH WEDNESDAY. A FEW STORMS COULD BECOME STRONG...
PRODUCING FREQUENT LIGHTNING...GUSTY WINDS AND BRIEF HEAVY
DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT ANY FLOODING TO LOCAL LAW ENFORCEMENT OR THE
NATIONAL WEATHER SERVICE OFFICE IN SLIDELL.

In the hours before

Special weather statement, Aug 12, 1:36 AM CDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
136 AM CDT FRI AUG 12 2016

LAZ040-120700-
ST. TAMMANY-
136 AM CDT FRI AUG 12 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. TAMMANY
PARISH...

AT 132 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER ABITA
SPRINGS... OR NEAR COVINGTON...MOVING NORTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
COVINGTON...ABITA SPRINGS...MADISONVILLE AND LACOMBE.

HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. RAINFALL ESTIMATES ARE IN EXCESS OF ONE INCH
OVER THE LAST HOUR AND CONTINUED RAINFALL COULD PROMPT AN
ADVISORY.

DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 3046 8979 3030 8999 3032 9001 3032 9004
      3035 9006 3036 9008 3038 9017 3038 9018
      3039 9019 3039 9020 3041 9024 3065 8996
TIME...MOT...LOC 0632Z 240DEG 10KT 3046 9002
Special weather statement, Aug 12, 1:55 AM CDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
155 AM CDT FRI AUG 12 2016

LAZ037-050-071-072-120800-
LIVINGSTON-SOUTHERN TANGIPAHOA-NORTHERN TANGIPAHOA-ST. HELENA-
155 AM CDT FRI AUG 12 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN TANGIPAHOA...
NORTHEASTERN LIVINGSTON AND ST. HELENA PARISHES...

AT 153 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER AMITE
CITY...OR OVER AMITE...MOVING SOUTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
GREENSBURG...AMITE...AMITE CITY...KENTWOOD...INDEPENDENCE...
ROSELAND...MONTPELIER...EASLEYVILLE...DARLINGTON...
TANGIPAHOA AND TICKFAW.

HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3068 9027 3053 9060 3077 9082 3095 9086
      3096 9084 3099 9084 3100 9083 3100 9055
TIME...MOT...LOC 0653Z 326DEG 38KT 3073 9056
Local storm report, Aug 12, 3:05 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
305 AM CDT FRI AUG 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     FLASH FLOOD      6 N GREENSBURG          30.92N 90.67W
08/12/2016                   ST. HELENA         LA   LAW ENFORCEMENT

            FLASH FLOODING IS OCCURRING ALONG PORTIONS OF HIGHWAY 440
            AND HIGHWAY 43 AT THIS TIME.

&&

98/SO
Special weather statement, Aug 12, 3:33 AM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
333 AM CDT FRI AUG 12 2016

LAZ048-050-120900-
LIVINGSTON-EAST BATON ROUGE-
333 AM CDT FRI AUG 12 2016

...HEAVY RAIN WILL AFFECT NORTHWESTERN LIVINGSTON AND CENTRAL EAST
BATON ROUGE PARISHES...

AT 331 AM CDT...A HEAVY SHOWER WAS LOCATED OVER GREENWELL
SPRING...OR 7 MILES EAST OF BAKER...MOVING EAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
BATON ROUGE...ZACHARY...BAKER...DENHAM SPRINGS...WALKER...
LIVINGSTON...GREENWELL SPRING...MERRYDALE...WATSON...
BROWNFIELDS AND BATON ROUGE AIRPORT.

HEAVY RAINFALL IS OCCURRING WITH THIS SHOWER...AND MAY CAUSE
LOCALIZED FLOODING. RADAR ESTIMATES OF UP TO TWO INCHES OF RAIN HAS
ALREADY FALLEN IN THE AREA.

DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

LAT...LON 3067 9113 3065 9096 3065 9068 3047 9073
      3049 9120
TIME...MOT...LOC 0831Z 279DEG 38KT 3058 9103

98/SO

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:05 PM CDTFlash Flood WarningLIXWilkinson3 hr
Aug 12, 4:32 AM CDTAreal Flood AdvisoryLIXHancock, Harrison, Pearl River118 min
Aug 12, 4:57 AM CDTFlash Flood WarningLIXAmite, Wilkinson3 hr
Aug 12, 6:18 AM CDTFlash Flood Warning EmergencyLIXPike3 hr
Aug 12, 6:30 AM CDTFlash Flood WarningLIXHarrison, Jackson3 hr
Aug 12, 6:36 AM CDTAreal Flood AdvisoryLIXHancock, Harrison, Pearl River3 hr
Aug 12, 6:52 AM CDTRiver Flood WarningLIXPike33 hr
Aug 12, 7:05 AM CDTFlash Flood WarningLIXAmite, Pearl River, Pike, Walthall, Wilkinson6 hr
Aug 12, 7:27 AM CDTAreal Flood AdvisoryLIXPearl River2 hr
Aug 12, 7:31 AM CDTSpecial Weather StatementLIXPearl River29 min
Aug 12, 7:51 AM CDTFlash Flood Warning EmergencyLIXAmite, Wilkinson3 hr
Aug 12, 9:05 AM CDTAreal Flood AdvisoryLIXHancock, Harrison, Jackson, Pearl River3 hr
Aug 12, 9:14 AM CDTFlash Flood Warning EmergencyLIXAmite, Pike3 hr
Aug 12, 9:33 AM CDTSpecial Weather StatementLIXWilkinson57 min
Aug 12, 9:36 AM CDTRiver Flood WarningLIXPike, Walthall65 hr
Aug 12, 9:36 AM CDTRiver Flood WarningLIXHancock, Pearl River5 days
Aug 12, 10:05 AM CDTFlash Flood Warning EmergencyLIXWilkinson3 hr
Aug 12, 10:42 AM CDTFlash Flood Warning EmergencyLIXAmite, Wilkinson3 hr
Aug 12, 12:57 PM CDTFlash Flood WarningLIXAmite, Pike, Wilkinson6 hr
Aug 12, 2:57 PM CDTSpecial Weather StatementLIXWilkinson63 min

Nearby

Flash Flood Warnings in Mississippi, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.